Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 31, 2014, 6:06 AM EDT for Ontario County, New York. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2014, 6:06 AM EDT (10:06 UTC)
- Expired
- Jul 31, 2014, 6:30 AM EDT
- In force
- 24 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:10 AM EDT | HAIL 0.88 | 2 Ne Stanley, NY | HEMDALE GREENHOUSE REPORTED PLOWABLE NICKEL TO DIME SIZED HAIL COVERED THE GROUND AND LOST AT LEAST A PORTION OF BEAN AND PUMPKIN CROP. |
| Jul 31, 6:17 AM EDT | HAIL 1 | 2 Wnw Geneva, NY | QUARTER TO DIME SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WUUS51 KBUF 311006
SVRBUF
NYC069-311030-
/O.NEW.KBUF.SV.W.0061.140731T1006Z-140731T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
606 AM EDT THU JUL 31 2014
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ONTARIO COUNTY IN WESTERN NEW YORK
* UNTIL 630 AM EDT
* AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES WEST OF GENEVA...AND MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
GORHAM...
GENEVA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4293 7725 4297 7695 4287 7695 4286 7697
4277 7697 4276 7697 4275 7711 4276 7722
TIME...MOT...LOC 1006Z 263DEG 26KT 4285 7711
$$
ZAFF2 follow-up statements
982
WWUS51 KBUF 311020
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
620 AM EDT THU JUL 31 2014
NYC069-311030-
/O.CON.KBUF.SV.W.0061.000000T0000Z-140731T1030Z/
ONTARIO NY-
620 AM EDT THU JUL 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR EAST CENTRAL ONTARIO COUNTY...
AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GENEVA...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE...
GENEVA...
LAT...LON 4276 7697 4276 7711 4295 7712 4297 7695
4287 7695 4286 7697
TIME...MOT...LOC 1020Z 259DEG 24KT 4287 7701
$$
TMA879
WWUS51 KBUF 311030
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
630 AM EDT THU JUL 31 2014
NYC069-311041-
/O.EXP.KBUF.SV.W.0061.000000T0000Z-140731T1030Z/
ONTARIO NY-
630 AM EDT THU JUL 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ONTARIO COUNTY
HAS EXPIRED...
AT 631 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 4276 7697 4276 7711 4295 7712 4297 7695
4287 7695 4286 7697
TIME...MOT...LOC 1020Z 259DEG 24KT 4286 7701
$$
ZAFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:13 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 31, 4:13 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 413 AM EDT THU JUL 31 2014 .SYNOPSIS... THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING. ONE STRONG SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST OF WESTERN NY THIS MORNING. A SMALL BATCH OF SHOWERS AND THUNDERSTORMS...ENHANCED BY THE WARM LAKE ERIE WATER OVERNIGHT SHOULD MOVE EAST OF THE BUF METRO AREA DURING THE MORNING HOURS AND WEAKEN AS IT MOVES INTO THE GENESEE VALLEY...ALTHOUGH ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP AFTER SUNRISE OVER PARTS OF WESTERN NY. THIS WILL BE DUE TO TO ANOTHER SHORTWAVE TROUGH FOLLOWING CLOSELY ON THE HEELS OF THE FIRST ONE. SMALL CLUSTERS OF STORMS ARE OVER SOUTHERN ONTARIO/LAKE ERIE EARLY THIS MORNING AND EXPECT THESE TO EXPAND IN COVERAGE AFTER SUNRISE. THIS TOO SHOULD WEAKEN LATER THIS MORNING AS DAYTIME HEATING DISRUPTS THE UPPER LEVEL FORCING AND PROVIDES SURFACE LAND HEATING FOR LAKE BREEZE BOUNDARIES. BY THE TIME THESE ARE ESTABLISHED...THE UPPER LEVEL SHORTWAVE TROUGHS WILL BE OVER CENTRAL TO EASTERN NY/SE ONTARIO AND MOVING QUICKLY EAST. THUS EXPECT SCATTERED THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO WEDNESDAY...WEAKENING TOWARD SUNSET. THE CONTINUED COOL AIR IN PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S. WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING ALOFT...EXPECT A DRY NIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE THROUGH THE PERIOD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5 INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW 60S. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... ROUNDS OF THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE DURING THE NEXT SEVERAL HOURS AND MOVE EAST INTO THE KBUF/KIAG REGIONS AND WEAKEN AS THEY MOVE TOWARD THE GENESEE VALLEY/KROC AREA. BY 18Z LAKE BREEZE BOUNDARIES SHOULD DEVELOP WITH SCATTERED INLAND THUNDERSTORM DEVELOPMENT. SOME BRIEF IFR CONDITIONS ARE POSSIBLE WITH EARLY MORNING THUNDERSTORMS...OTHERWISE EXPECT MAINLY VFR CONDITIONS. VFR EXPECTED AT ALL LOCATIONS AFTER SUNSET...ALTHOUGH MAY HAVE TO BE WARY OF VALLEY FOG DEVELOPMENT LATE TONIGHT IF THERE IS SIGNIFICANT CLEARING. OUTLOOK... FRIDAY...VFR. SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA. MONDAY...VFR. && .MARINE... AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS. THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY THE RISK OF A WATERSPOUT. WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER LAKE ERIE AGAIN THIS AFTERNOON. MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR WATERSPOUTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH/ZAFF NEAR TERM...ZAFF SHORT TERM...TMA LONG TERM...SMITH AVIATION...ZAFF MARINE...RSH/ZAFF
Hazardous weather outlook, Jul 31, 5:18 AM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT THU JUL 31 2014 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 31, 5:50 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014
NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
OF PRODUCING SMALL HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
4276 7697 4276 7731 4275 7732 4275 7733
ZAFFLocal storm report, Jul 31, 5:54 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL CANANDAIGUA 42.89N 77.22W
07/31/2014 M0.50 INCH ONTARIO NY EMERGENCY MNGR
PILES OF HAIL ALONG SIDE OF HOME.
&&
EVENT NUMBER BUF1400284
ZAFFThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:50 AM EDT | Special Weather Statement | BUF | Ontario | 25 min |
| Jul 31, 9:01 AM EDT | Special Weather Statement | BUF | Lewis | 59 min |
| Jul 31, 12:44 PM EDT | Small Craft Advisory | BUF | 7 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.